Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 25, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 24, 2020, 11:28 AM EDT for Hyde County, North Carolina. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2020, 11:28 AM EDT (15:28 UTC)
- Expired
- Jun 24, 2020, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Newport/Morehead City, NC
County Hyde County, NC
The radar
The Morehead City radar (KMHX), 97 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 3.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 344 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
258 WHUS42 KMHX 241528 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1128 AM EDT Wed Jun 24 2020 NCZ204-250000- /O.NEW.KMHX.BH.S.0025.200624T1528Z-200625T0000Z/ Ocracoke Island- 1128 AM EDT Wed Jun 24 2020 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...Ocracoke Island beaches. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 4:15 pm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 24, 11:28 AM EDT, 0 minutes earlier.
Area forecast discussion, Jun 24, 11:28 AM EDT, 0 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 1128 AM EDT Wed Jun 24 2020 .SYNOPSIS... Upper-level troughing over the Midwest and Northeast will persist, providing unsettled weather through Thursday night. Deep layer ridging strengthens Friday, keeping drier conditions in place into the weekend. Broad upper low moving over the Northeast then brings a return to a more active pattern Sunday through early next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 925 AM Wednesday...Areas of low stratus continue near the coast, but are thinning out inland at mid-morning. Clouds should gradually dissipate near the coast by late morning. Showers are well offshore in the Gulf Stream with land areas dry. With deep westerly flow and weak ridging, expect convective coverage to be a bit limited this afternoon. Instability will be limited, except for an area of high CAPE values near the coast during the late afternoon and early evening hours. The latest HRRR does show a few thunderstorms developing near the coast after about 20z or so. Will continue with slight chance PoPs for the afternoon with high temperatures in the mid to upper 80s area- wide. Any storms that do form could produce brief gusty winds, heavy downpours and frequent lightning. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/... As of 340 AM Wed...The shortwave axis will push further NE into our CWA and set up decent moisture advection into the region, increasing POPs during the evening and into the overnight. A few storms may be on the stronger side early on, but will taper off with fading daytime heating. Forecasted severe parameters remain low at the moment, thus model outputs suggest mostly stratiform rain with a few isolated thunderstorms possible. Lows tonight will be around 70. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 3 AM Wed...Bermuda High ridging in from the east and inland troughing will persist through the long term period, bringing generally seasonable conditions with day to day variability dependent mainly on upper level synoptic trends. Thursday...Broad troughing will be strongest Thursday, with the potential for a shortwave to pass overhead and off the coast in the morning or midday. Showers my be ongoing at daybreak, and how long these showers linger and their coverage will determine the convective threat in the afternoon. If drier conditions emerge by mid-to-late morning, ample instability will build as the warm subtropical airmass persists at the surface, and scattered to widespread afternoon thunderstorms are possible, mainly along and inland of the resultant sea breeze. With 30-40 kt westerly flow and DCAPE values over 1000 J/kg, the strongest storms could produce damaging wind gusts in the later afternoon into the evening. Convective activity wanes overnight and the loss of daytime heating, and POPs end once the trough axis slides offshore and heights aloft begin to rise late. Friday and Saturday...H5 ridging builds over the area and strong subsidence aloft keeps precip coverage well below normal. Though a stray shower or two immediately along the sea breeze can't be ruled out either day, the chance is below mentionable levels. Temps near to a couple of degrees above normal both days with ample sunshine. Sunday through Tuesday...Upper level low pressure will cut-off from the background westerlies and drop over the Northeast, with several weak shortwaves traversing the general troughing that will extend over the Carolina Coast. Periods of unsettled weather possible through early next week, with shower/storm coverage not necessarily sticking to the typical diurnal trends, depending on the timing of upper level features. Relatively seasonable airmass prevails at the surface as Bermuda High continues to ridge in the from east with troughing inland, and daily temp trends will be primarily dependent on precip timing and cloud cover. && .AVIATION /16Z WEDNESDAY THROUGH SUNDAY/... Short Term /through Tonight/... As of 730 AM Wed...An IFR/MVFR stratus deck is smothering much of the area south of the Tar River this morning, but is expected to erode by around 13Z. Then, A few thunderstorms are possible mainly along and just inland of the sea breeze this afternoon, but coverage is expected to be too low to justify inclusion of any flight restrictions/adverse weather in the TAF at this point. Clouds increase this evening and overnight as a shortwave aloft approaches the area. Sub-VFR ceilings are possible ahead of this feature, but confidence in coverage is low, so have kept cloud cover scattered for the end of the TAF period. Long Term /Thursday through Sunday/... As of 315 AM Tue...VFR conditions prevail, with at least scattered showers/storms Thursday bringing the potential for periods of flight restrictions. Friday through the weekend will be drier with VFR expected. && .MARINE... Short Term /through Tonight/... As of 930 AM Wednesday...Trends of high-resolution guidance show winds trending down through the remainder of the day. Winds currently Westerly at 10-15 knots with a few higher gusts as of mid-morning. Seas are 2-3 feet north and 3-5 feet south. Winds should gradually back to S/SW by later today with seas 3-4 feet. A few showers and thunderstorms may move through the southern waters this evening and reach the central and northern waters overnight. Long Term /Thursday through Sunday/... As of 315 AM Wed...High pressure well offshore and inland troughing will persist through the long term period bringing persistent moderate southwesterly flow, typically a few kts stronger each afternoon than overnight. 3 to 5 ft seas prevail through the period as moderate SSW windswell mixes with small medium period SE swell. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ204. MARINE...None. && SYNOPSIS...MHX NEAR TERM...CTC SHORT TERM...ML LONG TERM...CB AVIATION...CB/ML MARINE...CTC/CB/ML
Hazardous weather outlook, Jun 24, 11:27 AM EDT, 1 minute before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 1127 AM EDT Wed Jun 24 2020 NCZ195-196-199-205-251530- West Carteret-East Carteret-Coastal Onslow-Hatteras Island- 1127 AM EDT Wed Jun 24 2020 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ204-251530- Ocracoke Island- 1127 AM EDT Wed Jun 24 2020 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.